advertisement
Question
Posted by: KIm | 2004/11/09

Bloatedness from medication

HI Diet Doc,

Im currently in quite a predicament...
I have been on antidepressants for about 2 months now. Was on Cipramil for a bit then changed to cipralex- half a day on each.

My doctor wants to increase the dose to 1 pill per day but i am unfortunately having quite horrible side effects in that I am retaining a lot of water and therefore appear to have put on a lot of weight. My doctor therefore prescribed effexor- 1 a day.

I have been seeing a dietician the past few weeks so as to try and stabilise my weight. I cant however get an appointment with her for at least the next two weeks so she just gave me advice on the phone. She actually said that effexor makes one put on weight. I therefore do not know whether I want to start taking it yet I have to make the decision soon. I therefore come to you in need of desperate advice.

I know that it's difficult to recommend medication without having a thorough understanding of the patients situation yet im just looking for advice on the adverse wieght related side effects associated with the medication as excessive weight gain is itself enough to make a woman depressed.

Do you by any chance know the side effects of cipramil, ciprralex and effexor with regards to weight...? and which would you recommend.

Also do you know what I can take to reduce the amount of water im retaining and what fodds make it worse.

Thanks for all your help as well as the brilliant service you provide...
Kim

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Kim
Thank you for your kind words about my service, much appreciated. Something that is important to remember, is that depression on its own can also cause weight gain in some patients. I checked the anti-depressants you list in my copy of MIMS and found Cipramil and Efexor - the Cipralex is not listed. Both Cipramil and Efexor list BOTH weight loss or weight gain as side-effects. Thus some patients will gain weight on these medications, while other patients will lose weight. This is evidently an individual reaction, so you need to discuss this problem with the prescribing dr because as a dietitian I cannot recommend such medications to you. Ask the dr if you can perhaps also take a mild diuretic to assist with the water retention. If you are eating a low-fat diet which contains plenty of fresh fruit and vegetables (for their potassium content which counteracts water retention), wholewheat or unsifted grains and cereals, and low-fat milk and dairy products then this should also help to counteract water retention. Increase your liquid intake by 3-4 cups a day (NOT more) by drinking tap, soda or bottled water to assist your kidneys to also remove some of the retained fluid. Gentle exercise like going for a 30 minute walk a day will also help to counter your depression, keep your weight under control and counteract the water retention.
I do hope you manage to discuss this problem with your prescribing dr as he/she is the only one who can help you decide which antidepressant will a) be suitable for your specific condition b) will not cause undesirable weight gain which will also make you depressed.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement